[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Case Reports and Small Case Series
February 2000

Sildenafil (Viagra) Associated Anterior Ischemic Optic Neuropathy

Arch Ophthalmol. 2000;118(2):291-292. doi:

Sildenafil citrate (Viagra) has been shown to be effective for erectile dysfunction and is well tolerated.1 Headache and flushing are common side effects.1 We describe the novel finding of ischemic optic neuropathy in a patient concomitant with his ingesting sildenafil.

Report of a Case

A 52-year-old healthy man with no known vasculopathic risk factors suffered from erectile dysfunction after transurethral resection for prostate cancer. He took his first dose of 50 mg of sildenafil citrate in the evening and, within 1 hour, sweating and a severe generalized headache developed. He saw blue "lightning bolts" and reported blurry vision in both eyes. This lasted 30 minutes, but the vision in the left eye remained blurred inferiorly. No erection occurred and he did not have sex. He tried the medication the next night with recurrence of the same symptoms. The blurry vision of the left eye did not change. He had Crohn disease and took methylphenidate hydrochloride for attention deficit disorder in the morning and at noon. He was not a headache sufferer.

Ophthalmic examination 5 days later showed corrected visual acuities of 20/20 OU and normal color vision (Ishihara test) in both eyes. There was no relative afferent pupillary defect. Kinetic perimetry revealed an inferior altitudinal visual field depression in the left eye (Figure 1). Dilated funduscopy showed superior swelling of the left optic nerve head and a normal retina consistent with an ischemic optic neuropathy (Figure 2). The right eye had a normal optic nerve with a 0.1 cup-disc ratio. Findings from the remainder of the ophthalmic examination were normal; results of a thorough laboratory evaluation were unrevealing. Ophthalmic examination 9 months later showed pallor superiorly in the left eye.

Figure 1.
Inferior altitudinal visual field depression in the left eye.

Inferior altitudinal visual field depression in the left eye.

Figure 2.
Left optic nerve head with superior edema.

Left optic nerve head with superior edema.

Comment

Transient changes in perception of color hue or brightness have been reported with sildenafil.1 Electrophysiological reductions on electroretinograms have also been described although all patients were clinically asymptomatic.2 The exact mechanism for these changes is unclear. However, the retina has a higher concentration of phosphodiesterase type 6 and the visual phenomena may be due to the ability of sildenafil to weakly block this enzyme.2

The only neuro-ophthalmologic complication reported thus far is a third nerve palsy.3 This patient developed diplopia 36 hours after ingestion of 50 mg of sildenafil citrate. The patient smoked and took amitriptyline therapy. It was unknown if the patient developed an erection or successfully completed intercourse. Donahue and Taylor3 hypothesized that sildenafil caused a hypotensive ischemic event to the third nerve. This is supported by the ability of sildenafil to potentiate the hypotensive effects of nitrates.4 Their patient, however, developed his symptoms after a significant period. We believe this raises some doubt concerning the causation of the oculomotor palsy by sildenafil therapy. In contrast, our patient developed symptoms within 1 hour of ingesting sildenafil. It is unlikely that our patient's event was complicated by methylphenidate therapy because he was not taking the long-acting, sustained-release formulation and sildenafil was ingested many hours later. He also did not develop an erection or participate in any sexual activity and thus no steal phenomenon can be postulated as the cause of the probable hypotensive event to his optic nerve.

Our patient had a very small cup-disc ratio. Sildenafil therapy may have potentiated the same mechanisms that theoretically induce ischemic optic neuropathy in an anatomically susceptible optic nerve head, specifically hypotension. Although it cannot be explicitly proven that sildenafil therapy was the cause of this patient's optic neuropathy, the close temporal relationship strongly suggests this.

Back to top
Article Information

Corresponding author: Robert Egan, MD, Casey Eye Institute, 3375 SW Terwilliger Blvd, Portand, OR 97201 (e-mail: eganr@OHSU.edu).

References
1.
Goldstein  ILue  TFPadma-Nathan  HRosen  RCSteers  WDWicker  PA Oral sildenafil in the treatment of erectile dysfunction: Sildenafil Study Group N Engl J Med. 1998;3381397- 1404[published correction appears in N Engl J Med.1998;59].Article
2.
Vobig  MAKlotz  TStaak  MBartz-Schmidt  KUEngelmann  UWalter  P Retinal side-effects of sildenafil [letter]. Lancet. 1999;353375Article
3.
Donahue  SPTaylor  RJ Pupil-sparing third nerve palsy associated with sildenafil citrate (Viagra). Am J Ophthalmol. 1998;126476- 477Article
4.
Not Available, FDA Talk Paper. Pfizer updates Viagra labeling. Food and Drug Administration Web site. Available at: http://www.fda.gov/bbs/topics/ANSWERS/ANS00926.html. Accessed May 10, 1999.
×